Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Phoenix, AZ

September 7, 2006Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2006, 4:25 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 4:25 PM PDT (23:25 UTC)
Expired
Sep 7, 2006, 6:30 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 144 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 072331
FFWPSR
CAC065-080130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM PDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  INCLUDING JOSHUA TREE NATIONAL PARK

* UNTIL 630 PM PDT

* AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
INDICATED MORE THAN 2 INCHES OF RAIN HAD FALLEN SINCE 330 PM IN THE
NORTHWEST PORTION OF THE PARK...IN THE AREA NEAR THE HIDDEN VALLEY
CAMPGROUND...AND JUST NORTHEAST OF KEYS VIEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND AREA ROADS...IN ADDITION TO INUNDATION OF
LOW LYING AREAS.

LAT...LON 3403 11596 3391 11596 3390 11597 3387 11597
      3387 11614 3393 11621 3393 11622 3396 11623
      3402 11623

$$

CJB
1 follow-up statement
000 
WGUS75 KPSR 080103
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST THU SEP 7 2006

CAC065-080110-
RIVERSIDE CA-
600 PM PDT THU SEP 7 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL 
RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK...

RADAR INDICATED THAT THE THUNDERSTORM PRODUCING HEAVY RAIN OVER 
JOSHUA TREE NATIONAL PARK HAD DISSIPATED BY 6 PM...AND SHOULD NO 
LONGER BE A THREAT FOR FLOODING. NO REPORTS OF FLASH FLOODING IN THE 
PARK HAVE BEEN RECEIVED...HOWEVER IT IS LIKELY THAT WATER WILL STILL 
BE RUNNING IN AREA WASHES...AND WATER MAY BE FLOWING OVER SOME AREA 
ROADWAYS THROUGH AT LEAST 7 PM. MOTORISTS IN JOSHUA TREE NATIONAL 
PARK SHOULD STILL DRIVE WITH CAUTION THIS EVENING AND SHOULD NOT 
DRIVE ACROSS WATER COVERED ROADS OR WASHES.

LAT...LON 3403 11596 3391 11596 3390 11597 3387 11597
      3387 11614 3393 11621 3393 11622 3396 11623
      3402 11623

$$

CJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:50 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 7, 2:50 PM PDT, 1 hour 35 minutes before
AZZ020>028-CAZ030>033-080600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST THU SEP 7 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THROUGH FRIDAY...WITH ONLY
A SLIGHT CHANCE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
DURING THE WEEKEND...A GRADUAL DRYING TREND WILL COMMENCE ACROSS THE
ENTIRE FORECAST AREA...WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA. BY TUESDAY OF
NEXT WEEK...EXPECT DRY CONDITIONS ACROSS THE ENTIRE FORECAST AREA
UNDER A MUCH DRIER NORTHERLY FLOW ALOFT.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
FORECAST THINKING HAS NOT CHANGED MUCH SINCE THIS MORNINGS
DISCUSSION. STORMS HAVING A HARDER TIME INITIATING TODAY THANKS TO
MUCH COOLER LOW LEVEL AIR. HOWEVER...THE COLUMN IS STILL RATHER
UNSTABLE ALOFT AND VERY MOIST...AND ALL IT WOULD TAKE TO RELEASE
INSTBY WOULD BE A TRIGGER...WHICH WE SEEM TO HAVE IN THE FORM OF
UPSTREAM JET MAX. MODELS MOVE PIECES OF THIS JET ACROSS THE AREA
NEXT 24 TO 36 HOURS...WITH MOST OF THE AZ PORTION IN LEFT EXIT
REGION TONIGHT AND THEN RIGHT ENTRANCE REGION BY FRIDAY AFTN. MOS
POPS LOOK RSNBL AND THEREFORE HAVE NOT DEVIATED FROM THEM MUCH...
WITH CHANCE POPS AZ PTN OF CWA THRU FRI EVENING...SLIGHT CHANCES OUT
W TONIGHT...THEN SINGLE DIGITS BY FRIDAY. BELIEVE ACTIVITY WILL
DEVIATE FROM NORMAL DIURNAL MAXIMUMS...SO LEFT THREAT OF STORMS
GOING ALL NIGHT TONIGHT. STILL ANTICIPATING SOME DRYING DURING THE
WEEKEND...BUT BELIEVE WE SHOULD HANG ON TO SUFFICIENT MOISTURE TO
KEEP SLIGHT CHANCES GOING SCNTRL AZ PORTION OF CWA BOTH SATURDAY AND
SUNDAY. LOOK FOR TEMPS TO BE NEAR SEASONAL NORMALS THRU THE WEEKEND.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
BACKED OFF ON COMPLETE DRYING AND ENDING OF TSTM THREATS A DAY OR SO
FROM WHAT WAS INHERITED BASED ON LATEST GFS TRENDS...AND ADJACENT
WFOS AGREED. SO...SLIGHT CHANCES OF STORMS WILL BE MAINTAINED IN
FORECAST THRU MONDAY EVENING. WILL ALLOW FOR MAX TEMPS TO RISE BACK
ABOVE NORMAL WITH THE DRIER AIR IN PLACE.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Sep 7, 5:10 AM PDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
510 AM MST THU SEP 7 2006

AZZ021>023-026>028-081215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
510 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS ARE LIKELY IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA THIS AFTERNOON. STRONGEST STORMS COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-
TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

BE ALERT FOR FLOODING OF LOW SPOTS SUCH AS NORMALLY DRY WASHES AND
LOW SPOTS ON ROADS. IF YOU COME TO A FLOODED ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN
YOU THINK...AND FLOWING WATER CAN BE STRONGER THAN YOU REALIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS WITH A SLIGHT CHANCE SATURDAY
AFTERNOON AND EVENING. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY
RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

BE ALERT FOR FLOODING OF LOW SPOTS SUCH AS NORMALLY DRY WASHES AND
LOW SPOTS ON ROADS. IF YOU COME TO A FLOODED ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN
YOU THINK...AND FLOWING WATER CAN BE STRONGER THAN YOU REALIZE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-081215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
510 AM PDT THU SEP 7 2006 /510 AM MST THU SEP 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY IN EASTERN
RIVERSIDE COUNTY. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY
RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

BE ALERT FOR FLOODING OF LOW SPOTS SUCH AS NORMALLY DRY WASHES AND
LOW SPOTS ON ROADS. IF YOU COME TO A FLOODED ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN
YOU THINK...AND FLOWING WATER CAN BE STRONGER THAN YOU REALIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-081215-
SOUTHERN GILA/TONTO NF FOOTHILLS-
510 AM MST THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS ARE LIKELY THIS AFTERNOON. STRONGEST STORMS COULD
PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

BE ALERT FOR FLOODING OF LOW SPOTS SUCH AS NORMALLY DRY WASHES AND
LOW SPOTS ON ROADS. IF YOU COME TO A FLOODED ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN
YOU THINK...AND FLOWING WATER CAN BE STRONGER THAN YOU REALIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY AND SATURDAY WITH A SLIGHT CHANCE OF AFTERNOON
AND EARLY EVENING SHOWERS AND THUNDERSTORMS SUNDAY. STRONGEST STORMS
COULD PRODUCE LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING
WINDS. CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

BE ALERT FOR FLOODING OF LOW SPOTS SUCH AS NORMALLY DRY WASHES AND
LOW SPOTS ON ROADS. IF YOU COME TO A FLOODED ROAD...TURN AROUND AND
FIND ANOTHER WAY TO YOUR DESTINATION. THE WATER MAY BE DEEPER THAN
YOU THINK...AND FLOWING WATER CAN BE STRONGER THAN YOU REALIZE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 11:24 PM PDTSevere Thunderstorm WarningPSRImperial66 min
Sep 6, 11:26 PM PDTSevere Thunderstorm WarningPSRRiverside64 min
Sep 7, 12:30 AM PDTSevere Thunderstorm WarningPSRImperial, Riverside60 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.